C. Diff Can Be Difficult to Eliminate
Dear Dr. Roach: I was hospitalized this year with ulcerative colitis. While there, I was tested three times for C. diff, and all tests were negative. About a week or so later, my doctor suggested that I be tested again and the result was positive. I have been treated twice with Flagyl. To my dismay, I tested positive again last week, and was prescribed 500 mg vancomycin every six hours. This medication is very expensive, and my copay was $1,400 for the course of pills.
I am 62 and on a fixed income. Do you think this will kick the C. diff out of my system? It is thought that it was contracted during my hospital stay. Please give me some insight on C. diff and what can be done to get rid of it. — D.M.K.
Answer: Clostridium difficile (“C. diff”) infection is caused when normal colonic bacteria is overtaken by this abnormal one, whose name underscores how difficult it is to get rid of. It is most common after a hospital stay or after a course of antibiotics. Having inflammatory bowel disease such as ulcerative colitis is particularly bad, since the infection can exacerbate the disease.
Flagyl (metronidazole) is considered first-line treatment, largely because of the high cost of oral vancomycin. About half of people will get a recurrence, but if the symptoms are mild, then it may not be necessary to give further antibiotics. If there are no symptoms after treatment, it isn’t necessary to do another test. However, if the symptoms are more than mild, another trial of metronidazole is appropriate.
Unfortunately, if it recurs again, oral vancomycin is the right treatment, despite its expense. A medical system where a person has to pay out cash for an infection acquired in the hospital seems ridiculous to me.
There are two other options worth discussing. Adding in more healthy bacteria, such as lactobacillus, has shown some promise. And as yucky as it sounds, fecal transplant has been an effective treatment for some people with recurrent or resistant infection, and it may be particularly helpful in someone with an inflammatory bowel disease such as ulcerative colitis.
Dear Dr. Roach: I’ve never seen comments by physicians about the probable damage done to neck muscles by holding phones between ears and shoulders. Some folks do this for hours at a time — just watch the fellow pumping your gas, and everyone else’s, and endangering you both by using a cell phone at the pump. Hours of having your head down on one shoulder for long periods must have an effect on the muscles. One side is stretched, the other is shrunk. What do you think? — G.B.
Answer: I’m more concerned about their bones and joints. But I take your point.
On the other hand, the people who use their hands-free devices appear to be talking to nobody. I often wonder if they are psychotic.
Would it be so terrible if we all concentrated on what we are doing? Being connected to the world in front of us, not the world of someone connected by a phone or a computer, is important for our physical and mental health.
Dr. Roach regrets that he is unable to answer individual letters, but will incorporate them in the column whenever possible. Readers may email questions to ToYourGoodHealth@med.cornell.edu or write to P.O. Box 536475, Orlando, FL 32853-6475.